Current Medical Issues

CASE REPORT
Year
: 2018  |  Volume : 16  |  Issue : 4  |  Page : 155--157

Rifampicin-induced thrombocytopenia


Sultan Nawahirsha, Sohini Das, G Karthik, I Ramya 
 Department of Medicine – Unit V, Christian Medical College, Vellore, Tamil Nadu, India

Correspondence Address:
Sultan Nawahirsha
Department of Medicine – Unit V, Christian Medical College, Vellore - 632 004, Tamil Nadu
India

The discovery of rifampicin in 1965 ushered in the era of short-course antituberculosis (TB) chemotherapy. The duration of anti-TB therapy was reduced from 12–24 months to 6 months. Thrombocytopenia is an uncommon but severe side effect of rifampicin, which needs a high clinical index of suspicion for diagnosis. It reverses completely on stopping the drug. Re-challenge is not advised because thrombocytopenia will recur on re-initiation of the drug. We present the case of a patient with rifampicin-induced thrombocytopenia who presented with purpuric rash all over the body. Investigations revealed a low platelet count which resolved completely on stopping the drug. This case highlights the importance of diagnosis of a rare adverse drug reaction and prompts management, which leads to a good outcome.


How to cite this article:
Nawahirsha S, Das S, Karthik G, Ramya I. Rifampicin-induced thrombocytopenia.Curr Med Issues 2018;16:155-157


How to cite this URL:
Nawahirsha S, Das S, Karthik G, Ramya I. Rifampicin-induced thrombocytopenia. Curr Med Issues [serial online] 2018 [cited 2019 Aug 25 ];16:155-157
Available from: http://www.cmijournal.org/article.asp?issn=0973-4651;year=2018;volume=16;issue=4;spage=155;epage=157;aulast=Nawahirsha;type=0